| DRUG WATCH
|Year : 2017 | Volume
| Issue : 3 | Page : 257-259
Gingival hyperplasia: Should drug interaction be blamed for?
Pramod Kumar Sharma1, Arup Kumar Misra1, Ankita Chugh2, Vinay Kumar Chugh2, Nitesh Gonnade3, Surjit Singh1
1 Department of Pharmacology, All India Institute of Medical Sciences, Jodhpur, Rajasthan, India
2 Department of Dental Surgery, All India Institute of Medical Sciences, Jodhpur, Rajasthan, India
3 Department of Physical Medicine and Rehabilitation, All India Institute of Medical Sciences, Jodhpur, Rajasthan, India
Gingival overgrowth (GO) is one of the common findings in clinical practice. There could be several causes including drugs associated with the GO. Carbamazepine (CBZ) and amlodipine are the drugs which are infrequently documented as a cause in inducing the gingival hyperplasia. Certain drugs in the body fluid might limit the population of plaque bacteria and alter their metabolism that in turn induce the inflammatory mediators and also activate the genetic and biochemical factors responsible for gingival fibroblast growth. Drug-induced GO is a side effect with a multifactorial etiology that seems to orchestrate the interaction between drugs and fibroblasts in the gingiva. We describe a case of trigeminal neuralgia with hypertension treated with multiple drugs including amlodipine and CBZ. Although amlodipine is known to be infrequently associated with GO, an association of CBZ with GO is even rarer. Causality analysis on the World Health Organization Uppsala Monitoring Centre's scale indicates a probable association with offending drugs.
Arup Kumar Misra
Department of Pharmacology, All India Institute of Medical Sciences, Jodhpur - 342 005, Rajasthan
Source of Support: None, Conflict of Interest: None
[FULL TEXT] [PDF]*